Category: 

How Do I Prevent Methadone Withdrawal?

Detoxing from methadone is as difficult as detoxing from heroin.
Methadone withdrawal symptoms may include insomnia.
Methadone withdrawal can cause stomach cramps.
Article Details
  • Written By: Tricia Ellis-Christensen
  • Edited By: O. Wallace
  • Last Modified Date: 10 January 2015
  • Copyright Protected:
    2003-2015
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Japanese soldiers were heard to shout variations of "To hell with Babe Ruth!" during fighting in the South Pacific.  more...

January 30 ,  1948 :  Gandhi was assassinated.  more...

Methadone is a medication most commonly associated used to help end addiction to substances like heroin. It can also be used under some circumstances for pain relief. The ironic part about methadone's use as a substitute for heroin is that it’s addictive too, and symptoms of methadone withdrawal may include nausea, stomach cramps, muscle cramping, profuse sweating, insomnia, mood changes and tremor. These tend to be longer lasting then symptoms associated with discontinuing heroin or opiates like morphine, and at routine high doses, cold turkey methadone withdrawal could mean people stay symptomatic for several weeks to several months.

It’s very clear that long-term use of this drug will cause methadone withdrawal if it is discontinued, and some people remain lifelong addicts to methadone to avoid this. There are ways to taper off methadone but they should be conducted under a doctor’s care or care of a treatment center.

Tapering means gradually reducing dosage. Those dependent on methadone are likely to have the worst reactions if they stop taking it cold turkey. What a doctor or treatment facility would do instead is begin to lower the dosage incrementally, observing how the person reacts as the dose goes down.

Ad

Each time a person gets fairly comfortable at a lowered dose, the dose is lowered again and ultimately doses can be discontinued. This does not mean that a person will avoid all methadone withdrawal. They may experience it to some degree each time the dose is lowered, and at discontinuation. However in most cases the symptoms are less severe and medications might be prescribed to treat uncomfortable withdrawal symptoms.

It is possible to try a cold turkey approach to quitting methadone, but this can make methadone withdrawal very severe and very long lasting. There are also side effects not mentioned above that can occur when doses have been extremely high. These can include suicidality, panic, agitation, depression, hallucinations, and arrhythmias. Due to the potential risks to the person of withdrawing from very high doses, it’s not recommend they do this without medical assistance, and hospitalization might be required so a person has adequate medical care during the most difficult periods.

However, in the interest of preventing methadone withdrawal, especially accompanied by severe symptoms, the tapering method is far preferable and considered a better alternative for many people. It is not likely to be a comfortable experience for anyone, but the degree to which people are symptomatic is sharply reduced with tapering. There is one other way to avoid withdrawal, and that is to remain on methadone. Some people do continue to require it and that is considered medically acceptable to continue to use it at prescribed doses, under many circumstances.

Ad

Recommended

You might also Like

Discuss this Article

donasmrs
Post 3

I think it's impossible not to experience some withdrawal symptoms from methadone if addiction has occurred. But it is possible to reduce the symptoms by tapering down as the article sad. When the symptoms occur, it's best to hang in there and avoid the temptation to take the drug.

fify
Post 2

@stoneMason-- No, don't do it cold turkey. Quitting cold turkey is a sure way to experience ill effects. You may need to get professional help with withdrawal. Sometimes it's exceedingly difficult to withdraw without a doctor's help.

I've never used methadone but I've been on addictive antidepressants that cause the same withdrawal symptoms. The way that I was able to withdraw without getting terribly ill was to take it slow. I reduced the dose very, very slowly over a month.

It's not easy to cut up a tiny tablet into very small doses. But you can do it by dissolving the smallest piece in water and taking only a part of that. So for example, if you dissolve

5mg in a cup of water and drink half, you will get 2.5mg of the drug. Use this method to reduce the dose in smaller amounts than before. Every time you reduce the dose, give yourself time and don't reduce unless you feel absolutely fine without negative symptoms. And do seek help from a doctor if it's not going well.
stoneMason
Post 1

I tried withdrawing from methadone but the withdrawal symptoms were so severe that I had to go back on it. I'm on a low dose but even that is keeping the terrible withdrawal side effects away for now.

I thought I was losing my mind when I quit. I became very ill. I was sweating one minute and having chills the next. I had migraines, anxiety, mood swings and nausea. I realized how addictive this drug is. I have no idea how I'm going to get off of it but I know I can't do it cold turkey even if I want to.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email